Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 191, NWS Dodge City, KS

June 11, 1996Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1996, 7:28 PM CDT for Comanche County, Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 11, 1996, 7:28 PM CDT (00:28 UTC)
Expired
Jun 11, 1996, 8:15 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:58 PM CDTHail 1.75Coldwater, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
664 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 120028
SVRDDC
KSC033-120115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT TUE JUN 11 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHEASTERN COMANCHE COUNTY
 
AT 726 PM...RADAR INDICATED A SEVERE THUNDERSTORM WAS LOCATED 12 MILES
SOUTHEAST OF COLDWATER MOVING TO THE SOUTH AT 10 MPH. IT WILL CONTINUE
TO MOVE OVER OPEN COUNTRY THROUGH 8 PM.
 
THE STORM IS CAPABLE OF PRODUCING UP TO GOLFBALL SIZED HAIL...WINDS IN
EXCESS OF 60 MPH...AND VERY HEAVY RAIN.  IF YOU ARE IN THE STORMS PATH
TAKE APPROPRIATE PRECAUTIONS NOW.
 
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT.
 
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 11, 4:00 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT TUE JUN 11 1996

PREFERRED TO USE THE NGM MODEL SINCE NGM USUALLY HANDLES MONSOONAL
MOISTURE RETURN BETTER (W GULF NWD TO W SIDE OF ROCKIES/UPR HI PRES).
BUT, SINCE NCEP HAD SUCH TROUBLE GENERATING NGM GRAPHICS...FCST SWAYED
BY ETA/AVN COMPROMISE.  AVN SEEMS TO DO BEST BEST SFC FEATURES THIS
PACKAGE...MOVING SFC TROF E TO ABT DDC BY 12/00Z.  MINOR PVA CNTRS
SWIRLING OUT AND ACRS TOP OF STRG HI PRES RDG/DOME OVER E COLORADO.
LIKE NGM FOR TIMING OF VORT MAXS CROSSING CWA.  SO WENT WITH CHC CAT
DURING NT PDS AND SLGT CHC IN DAY.

WATCH NEEDED FOR E TWO TIERS OF COUNTIES EARLY THIS EVENING WHERE MOISTR
CONVERGING ALONG VRY WEAK DRYLINE (60S VS 50S DWPTS).  LIGHT S FLOW HAS
PERSISTED THERE ALL DAY...ADVECTING MOISTR N FROM OK.  ANOTHER SVR
WATCH MAY BE NEEDED LATER THIS EVENING W OF CURRENT WATCH.

DDC 063/092 062/094 061 232
GCK 063/093 062/095 061 323
EHA 063/094 063/095 062 323
LBL 062/094 063/094 062 323
HYS 062/089 060/090 058 332
P28 064/092 062/092 060 332

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:01 PM CDTSevere Thunderstorm WarningDDCKiowa59 min
Jun 11, 7:05 PM CDTSevere Thunderstorm WarningDDCEdwards55 min
Jun 11, 7:23 PM CDTTornado WarningDDCKiowa52 min
Jun 11, 7:52 PM CDTSevere Thunderstorm WarningDDCFord68 min
Jun 11, 8:07 PM CDTSevere Thunderstorm WarningDDCComanche68 min
Jun 11, 8:09 PM CDTTornado WarningDDCComanche36 min
Jun 11, 8:14 PM CDTTornado WarningDDCKiowa31 min
Jun 11, 8:41 PM CDTTornado WarningDDCClark, Comanche49 min
Jun 11, 8:45 PM CDTTornado WarningDDCFord45 min
Jun 11, 9:27 PM CDTSevere Thunderstorm WarningDDCClark63 min
Jun 11, 9:28 PM CDTSevere Thunderstorm WarningDDCComanche32 min
Jun 11, 9:28 PM CDTSevere Thunderstorm WarningDDCFord22 min
Jun 11, 9:53 PM CDTFlash Flood WarningDDCComanche3 hr
Jun 11, 10:18 PM CDTSevere Thunderstorm WarningDDCSeward42 min
Jun 11, 10:26 PM CDTSevere Thunderstorm WarningDDCClark34 min
Jun 11, 10:52 PM CDTSevere Thunderstorm WarningDDCMeade68 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.